... How long do these last and how often? Can I expect to be normal again? I cant work or sleep at the moment. My hands, neck, jaw and head hurt severely. I'm on 60 mgs of prednisone and pain meds and muscle relaxers
Hello, Sorry to hear that you are in a bad way with GCA. Sounds like you have all the symptoms. I can speak only from my experience... Within 6 hours of starting on 60 mg of prednisone, I felt better. Within a couple days I felt like a million dollars. But, be aware that there are side effects to the prednisone that you may or may not experience. They, too can bother you but if it's putting a damper on GCA, then it is better. I personally was 26 months until I got off prednisone and it's a weening off system. I thank God that I didn't lose my eyesight. I did lose it before numerous times. Never after starting the med.
I wish you the best and check online also at Johns H's hospital in Baltimore. I know they're doing research on our mysterious disease and you may get more insight.
Keep us posted.
A GCA attack is definitely one of the most painful things a person can experience but within 48 hours of starting the prednisone I was starting to feel better. The headache took a couple of weeks to go away completely but within a day it was not as bad as it was at the onset. The pain was so severe I had projectile vomiting, vision problems, speech problems. It's important to watch for reoccurrences as you wean off the prednisone and it's recommended that you wean over the course of a year minimum. It's also important to have an ophthalmologist follow you in addition to a rheumatologist. I'm definitely not a doctor but you should be back to normal soon hopefully. In my case I started at 80 mg prednisone for the first two months (until my symptoms were completely gone). I can now stop a full blown attack by immediately taking a high dose of prednisone when I start to feel the jaw pain. Many people never have a second attack. Best of luck!
Hi military mom,
I'm curious as to what your initial symptoms were?
You are going to have a life but it may be changed. You will be the same loving person. Make sure your loved ones are fully educated so there are no misunderstangs.
I'm really curious because I'm wondering if it was what started my pain syndrome 15 years ago.
I think it's different for each person, militarymom68. I had about 2 1/2 years between onset and my current episode. The Prednisone typically knocks down the pain within a week or two, but then I have to deal with the side effects from that - no sleep, jitters, feeling like my skin is stuffed with bees. I am going to be starting Actemra hopefully soon, and am hoping that will control the flares. This time I lost part if my vision in one eye. I don't want to lose anything else! I am also hoping I can stop taking Prednisone once I start with Actemra. I hope you get the relief you are looking for. You might be one of those people who only get one or two episodes!
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Feb 2011 • 2 answers
Posted 3 Aug 2015 • 1 answer
Giant Cell Arteritis - I have been taking steroids for two years with both GCA and pmr. Got down to?
Posted 16 Feb 2016 • 1 answer
Posted 12 Sep 2017 • 1 answer
Posted 12 days ago • 1 answer